The epidemiology and type of medication errors reported to the National Poisons Information Centre of Ireland.

Hdl Handle:
http://hdl.handle.net/10147/207029
Title:
The epidemiology and type of medication errors reported to the National Poisons Information Centre of Ireland.
Authors:
Cassidy, Nicola; Duggan, Edel; Williams, David J P; Tracey, Joseph A
Affiliation:
The National Poisons Information Centre, Beaumont Hospital, Dublin, Ireland., nicolacassidy@beaumont.ie
Citation:
Clin Toxicol (Phila). 2011 Jul;49(6):485-91.
Journal:
Clinical toxicology (Philadelphia, Pa.)
Issue Date:
1-Feb-2012
URI:
http://hdl.handle.net/10147/207029
DOI:
10.3109/15563650.2011.587193
PubMed ID:
21824059
Abstract:
INTRODUCTION: Medication errors are widely reported for hospitalised patients, but limited data are available for medication errors that occur in community-based and clinical settings. Epidemiological data from poisons information centres enable characterisation of trends in medication errors occurring across the healthcare spectrum. AIM: The objective of this study was to characterise the epidemiology and type of medication errors reported to the National Poisons Information Centre (NPIC) of Ireland. METHODS: A 3-year prospective study on medication errors reported to the NPIC was conducted from 1 January 2007 to 31 December 2009 inclusive. Data on patient demographics, enquiry source, location, pharmaceutical agent(s), type of medication error, and treatment advice were collated from standardised call report forms. Medication errors were categorised as (i) prescribing error (i.e. physician error), (ii) dispensing error (i.e. pharmacy error), and (iii) administration error involving the wrong medication, the wrong dose, wrong route, or the wrong time. RESULTS: Medication errors were reported for 2348 individuals, representing 9.56% of total enquiries to the NPIC over 3 years. In total, 1220 children and adolescents under 18 years of age and 1128 adults (>/= 18 years old) experienced a medication error. The majority of enquiries were received from healthcare professionals, but members of the public accounted for 31.3% (n = 736) of enquiries. Most medication errors occurred in a domestic setting (n = 2135), but a small number occurred in healthcare facilities: nursing homes (n = 110, 4.68%), hospitals (n = 53, 2.26%), and general practitioner surgeries (n = 32, 1.36%). In children, medication errors with non-prescription pharmaceuticals predominated (n = 722) and anti-pyretics and non-opioid analgesics, anti-bacterials, and cough and cold preparations were the main pharmaceutical classes involved. Medication errors with prescription medication predominated for adults (n = 866) and the major medication classes included anti-pyretics and non-opioid analgesics, psychoanaleptics, and psychleptic agents. Approximately 97% (n = 2279) of medication errors were as a result of drug administration errors (comprising a double dose [n = 1040], wrong dose [n = 395], wrong medication [n = 597], wrong route [n = 133], and wrong time [n = 110]). Prescribing and dispensing errors accounted for 0.68% (n = 16) and 2.26% (n = 53) of errors, respectively. CONCLUSION: Empirical data from poisons information centres facilitate the characterisation of medication errors occurring in the community and across the healthcare spectrum. Poison centre data facilitate the detection of subtle trends in medication errors and can contribute to pharmacovigilance. Collaboration between pharmaceutical manufacturers, consumers, medical, and regulatory communities is needed to advance patient safety and reduce medication errors.
Language:
eng
MeSH:
Administration, Oral; Administration, Rectal; Adolescent; Adult; Aged, 80 and over; Child; Child, Preschool; Cholinergic Antagonists/adverse effects; Female; Ferrous Compounds/adverse effects; Humans; Infant; Information Services; Ireland/epidemiology; Male; Medication Errors/classification/prevention & control/*statistics & numerical; data; Pharmaceutical Preparations/administration & dosage/adverse effects; Pharmacists; Physicians; Poison Control Centers; Product Surveillance, Postmarketing; Prospective Studies; Scopolamine Derivatives/adverse effects; Telephone; Young Adult
ISSN:
1556-9519 (Electronic); 1556-3650 (Linking)

Full metadata record

DC FieldValue Language
dc.contributor.authorCassidy, Nicolaen_GB
dc.contributor.authorDuggan, Edelen_GB
dc.contributor.authorWilliams, David J Pen_GB
dc.contributor.authorTracey, Joseph Aen_GB
dc.date.accessioned2012-02-01T09:57:32Z-
dc.date.available2012-02-01T09:57:32Z-
dc.date.issued2012-02-01T09:57:32Z-
dc.identifier.citationClin Toxicol (Phila). 2011 Jul;49(6):485-91.en_GB
dc.identifier.issn1556-9519 (Electronic)en_GB
dc.identifier.issn1556-3650 (Linking)en_GB
dc.identifier.pmid21824059en_GB
dc.identifier.doi10.3109/15563650.2011.587193en_GB
dc.identifier.urihttp://hdl.handle.net/10147/207029-
dc.description.abstractINTRODUCTION: Medication errors are widely reported for hospitalised patients, but limited data are available for medication errors that occur in community-based and clinical settings. Epidemiological data from poisons information centres enable characterisation of trends in medication errors occurring across the healthcare spectrum. AIM: The objective of this study was to characterise the epidemiology and type of medication errors reported to the National Poisons Information Centre (NPIC) of Ireland. METHODS: A 3-year prospective study on medication errors reported to the NPIC was conducted from 1 January 2007 to 31 December 2009 inclusive. Data on patient demographics, enquiry source, location, pharmaceutical agent(s), type of medication error, and treatment advice were collated from standardised call report forms. Medication errors were categorised as (i) prescribing error (i.e. physician error), (ii) dispensing error (i.e. pharmacy error), and (iii) administration error involving the wrong medication, the wrong dose, wrong route, or the wrong time. RESULTS: Medication errors were reported for 2348 individuals, representing 9.56% of total enquiries to the NPIC over 3 years. In total, 1220 children and adolescents under 18 years of age and 1128 adults (>/= 18 years old) experienced a medication error. The majority of enquiries were received from healthcare professionals, but members of the public accounted for 31.3% (n = 736) of enquiries. Most medication errors occurred in a domestic setting (n = 2135), but a small number occurred in healthcare facilities: nursing homes (n = 110, 4.68%), hospitals (n = 53, 2.26%), and general practitioner surgeries (n = 32, 1.36%). In children, medication errors with non-prescription pharmaceuticals predominated (n = 722) and anti-pyretics and non-opioid analgesics, anti-bacterials, and cough and cold preparations were the main pharmaceutical classes involved. Medication errors with prescription medication predominated for adults (n = 866) and the major medication classes included anti-pyretics and non-opioid analgesics, psychoanaleptics, and psychleptic agents. Approximately 97% (n = 2279) of medication errors were as a result of drug administration errors (comprising a double dose [n = 1040], wrong dose [n = 395], wrong medication [n = 597], wrong route [n = 133], and wrong time [n = 110]). Prescribing and dispensing errors accounted for 0.68% (n = 16) and 2.26% (n = 53) of errors, respectively. CONCLUSION: Empirical data from poisons information centres facilitate the characterisation of medication errors occurring in the community and across the healthcare spectrum. Poison centre data facilitate the detection of subtle trends in medication errors and can contribute to pharmacovigilance. Collaboration between pharmaceutical manufacturers, consumers, medical, and regulatory communities is needed to advance patient safety and reduce medication errors.en_GB
dc.language.isoengen_GB
dc.subject.meshAdministration, Oralen_GB
dc.subject.meshAdministration, Rectalen_GB
dc.subject.meshAdolescenten_GB
dc.subject.meshAdulten_GB
dc.subject.meshAged, 80 and overen_GB
dc.subject.meshChilden_GB
dc.subject.meshChild, Preschoolen_GB
dc.subject.meshCholinergic Antagonists/adverse effectsen_GB
dc.subject.meshFemaleen_GB
dc.subject.meshFerrous Compounds/adverse effectsen_GB
dc.subject.meshHumansen_GB
dc.subject.meshInfanten_GB
dc.subject.meshInformation Servicesen_GB
dc.subject.meshIreland/epidemiologyen_GB
dc.subject.meshMaleen_GB
dc.subject.meshMedication Errors/classification/prevention & control/*statistics & numericalen_GB
dc.subject.meshdataen_GB
dc.subject.meshPharmaceutical Preparations/administration & dosage/adverse effectsen_GB
dc.subject.meshPharmacistsen_GB
dc.subject.meshPhysiciansen_GB
dc.subject.meshPoison Control Centersen_GB
dc.subject.meshProduct Surveillance, Postmarketingen_GB
dc.subject.meshProspective Studiesen_GB
dc.subject.meshScopolamine Derivatives/adverse effectsen_GB
dc.subject.meshTelephoneen_GB
dc.subject.meshYoung Adulten_GB
dc.titleThe epidemiology and type of medication errors reported to the National Poisons Information Centre of Ireland.en_GB
dc.contributor.departmentThe National Poisons Information Centre, Beaumont Hospital, Dublin, Ireland., nicolacassidy@beaumont.ieen_GB
dc.identifier.journalClinical toxicology (Philadelphia, Pa.)en_GB
dc.description.provinceLeinster-

Related articles on PubMed

All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.